Question: I am trying to get pregnant at the moment. There is a history of thrombosis in my family, and I know that I have a 'protein C deficiency', which makes me at higher risk of thrombosis than average. I know that this means that I will need to take something like Heparin if I become pregnant, but my GP can't answer the following question: will it be safe for me to fly when I am pregnant?
The GP said that if/when I get pregnant he will refer me to a specialist and that the specialist will answer the question. That makes it really hard to plan holidays over the coming months! Can you help? Thanks. C. (UK)
Answer: You are quite right in saying that with your known Protein C deficiency, you are at a higher risk of thrombosis. Protein C deficiency one of the recognised congenital thrombophilias. You are also correct in that when you conceive, you will be on a heparin, almost certainly one of the low molecular weight heparins (LMWH) to minimise the risk of thrombosis. This is because pregnancy is one of the leading thrombogenic physiological conditions. Your GP is right in not making any assumption about the sort of advice you are likely to be given by the specialist. I can tell you that, in the absence of any other complicating factors, flying should be perfectly alright during your pregnancy as long as you are on your daily prophylactic injections. Just make sure you inform your insurers as well.
Question: i am 7 months pregnant right now with a anecephalic baby. Can i deliver my baby now? J.E. (Philippines)
Answer: I am sorry to hear of this lethal pregnancy complication. At 7 months (around 30 weeks) delivery is possible but achieving vaginal delivery will be difficult. This is because it can be quite difficult to induce labour so far from term. A caesarean section would really not be justified and certainly not in your best interest considering that a baby with anencephaly cannot survive. For practical reasons, you may find that you could be forced to wait another 4 weeks or so before labour induction can be attempted. Best wishes for the future.
Question: Can postnatal depression cause u to detach from partner and have confused thoughts that you ever loved him? H.W. (UK)
Answer: Like any other form of clinical depression, postnatal depression can have a devastating impact on the affected individual’s relationships. There is a lot of focus on postnatal depression’s impact on the person’s self-worth and the bond with her newborn, both of which tend to be significantly affected. However, just to the same degree and sometimes to a worse degree, the affected person’s feelings towards her other loved ones can be severely affected and relationships potentially devastated. Postnatal depression should always be managed by a specialist and all such developments should be brought to the specialist’s attention.
Bearing all that in mind, I would definitely recommend Nitrofurantoin. This is an excellent antibiotic specific for urinary tract infection. It is completely safe to use in pregnancy at any stage and is almost universally available. The only issues you need to aware of is you have to take the tablets (50mg) four times a day for 5-7 days and it can make you feel rather off. It is, however, very effective. Nitrofurantoin is available in its generic name as well as brand names including Furadantin, Macrodantin, Nitro Macro and Urantoin. It is also available in a long acting preparation Macrobid which you take at 100mg twice a day. In the unlikely event you can’t get Nitrofurantoin where you are, Cefalexin is your next bet. This is also safe and effective. The dose is 500mg two or three times a day for 5 days. Best wishes.
Question: Hi, i was due 2 come on the 9th of this month (2½ weeks ago) but i haven't,
also i have been feeling sick but haven’t and i have been having strange food cravings
as well. Also I have pain in my lower back and very bad mood swings and i have slight
darkening around my nipples. The problem is that i am now getting like a pinky red
colour (vaginal discharge) and also it has a bit of brown in it as well as it is
very light and i have got the implant in. Thanks. J.H. (UK)